Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 285, NWS Springfield, MO

September 28, 2005Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 28, 2005, 3:19 PM CDT for Lawrence County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2005, 3:19 PM CDT (20:19 UTC)
Expired
Sep 28, 2005, 3:58 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 3:50 PM CDTTSTM WND DMGMiller, MOTREE BLOWN OVER
Sep 28, 3:50 PM CDTTSTM WND DMGMiller, MOTREE BLOWN OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 282020
SVRSGF
MOC109-282130-
/O.NEW.KSGF.SV.W.0285.050928T2019Z-050928T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT WED SEP 28 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN MISSOURI.

* UNTIL 430 PM CDT.

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES SOUTHEAST OF GOLDEN CITY...OR 20 MILES NORTHWEST OF MOUNT
  VERNON...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MILLER BY 330 PM CDT.

THE TOWNS OF RED OAK AND HALLTOWN ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 55 AND 58.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING SIGNIFICANT WIND DAMAGE WINDS 
IN GOLDEN CITY. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3730 9406 3720 9407 3710 9363 3727 9362

$$

IZZI
3 follow-up statements
000 
WWUS53 KSGF 282031
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT WED SEP 28 2005

MOC109-282130-
/O.CON.KSGF.SV.W.0285.000000T0000Z-050928T2130Z/
LAWRENCE MO-
331 PM CDT WED SEP 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN 
LAWRENCE COUNTY UNTIL 430 PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF MILLER...OR 13 MILES NORTH OF MOUNT
VERNON...AND MOVING EAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LAWRENCE COUNTY...INCLUDING THE TOWN OF HALLTOWN.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 57 AND 58.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3729 9397 3720 9403 3710 9363 3727 9362

$$

IZZI
000 
WWUS53 KSGF 282051
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT WED SEP 28 2005

MOC109-282130-
/O.CON.KSGF.SV.W.0285.000000T0000Z-050928T2130Z/
LAWRENCE MO-
351 PM CDT WED SEP 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEAST 
LAWRENCE COUNTY UNTIL 430 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF ASH
GROVE...OR 15 MILES NORTHEAST OF MOUNT VERNON...AND MOVING EAST AT 45
MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN LAWRENCE COUNTY...INCLUDING THE TOWN OF HALLTOWN.

THIS WARNING ALSO INCLUDES AREAS ALONG INTERSTATE 44 BETWEEN MILE
MARKERS 57 AND 58.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3728 9378 3718 9378 3710 9363 3727 9362

$$

IZZI
000 
WWUS53 KSGF 282058 RRA
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT WED SEP 28 2005

MOC109-282109-
/O.CAN.KSGF.SV.W.0285.000000T0000Z-050928T2130Z/
LAWRENCE MO-
359 PM CDT WED SEP 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY HAS BEEN
CANCELLED...

AT 355 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3728 9378 3718 9378 3710 9363 3727 9362

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:10 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 28, 2:10 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT WED SEP 28 2005

.DISCUSSION...

SHORT TERM SEVERE WEATHER POTENTIAL AND THEN COOL TEMPERATURES ARE
THE MAIN CONCERN.

A STRONG COLD FRONT EXTENDS FROM NORTHEAST MO INTO WEST CENTRAL
MO AND SOUTHEAST KS AND IS RACING EAST AT A PRETTY GOOD CLIP.
EXPANSIVE STRATUS HAS DEVELOPED AHEAD OF THE FRONT...BUT 100 MB ML
CAPES FROM THE RUC REACHING UP TO AROUND 2000 J/KG IN A NARROW BAND
AHEAD OF THE FRONT OVER SE KS AND EXTREME SW MO. SHOWERS AND
ISOLATED STORMS ARE DEVELOPING RIGHT ALONG THE THE SURFACE BOUNDARY
WHERE LOW LEVEL FORCING IS ABLE TO PUNCH THROUGH WEAK-MODERATE CAP.
0-6KM SHEAR OF 35-40 KTS WILL SUPPORT LONGER LIVED ORGANIZED STORM
UPDRAFTS. SEVERE HAIL WILL BE MAIN STORM THREAT SINCE STORMS ARE
LIKELY SOMEWHAT ELEVATED...BUT WILL HAVE TO WATCH STORM EVOLUTION
FOR A POSSIBLE WIND THREAT AS WELL. CELL IN CRAWFORD COUNTY KS
LOOKING MORE IMPRESSIVE WITH TIME.

COLD FRONT WILL MOVE QUICKLY THROUGH THE REGION BY EARLY EVENING.
QUICK SHOT OF UNSEASONABLY COOL AIR WILL AFFECT THE REGION THROUGH
THURSDAY WITH A GRADUAL WARMING TREND INTO EARLY NEXT WEEK. WE
SHOULD RADIATE OUT NICELY WITH COOL TEMPERATURES FRIDAY MORNING WITH
SURFACE HIGH OVER THE REGION. STUCK PRETTY CLOSE TO GFS MOS FOR
TEMPERATURES...WHICH SHOULD GET WELL DOWN INTO THE 40S IN SOME AREAS
FOR THE NEXT COUPLE OF NIGHTS. USUAL COLDER LOW SPOTS MAY EVEN TOUCH
UPPER 30S UNDER CLEAR/CALM CONDITIONS.

MAINTAINED SMALL POPS AS UPPER LOW NOW OVER UT/AZ WILL APPROACH THE
REGION LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...BUT MOISTURE
RETURN AHEAD OF THE SYSTEM NOT ALL THAT IMPRESSIVE. ANOTHER DEEP
500MB TROUGH IS EXPECTED TO DEVELOP ALONG THE WEST COAST EARLY NEXT
WEEK WITH RIDGING OVER MUCH OF THE EASTERN CONUS. NEXT CHANCE FOR
RAIN WILL BE WITH THE APPROACH OF THAT UPPER SYSTEM BY WEDNESDAY. DSA

.AVIATION...

FOR 18Z TAFS...MAIN CONCERNS IS WITH FRONT MOVING THROUGH THE AREA
THIS AFTERNOON. STRATUS HAS DEVELOPED AHEAD OF THE FRONT AND WILL
LEAD TO HIGH END MVFR/LOW END VFR CIGS THIS AFTERNOON. STILL COULD
SEE SHOWERS AND MAYBE A FEW THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY THIS EVENING ALONG AND JUST BEHIND THE FRONT. SHOULD SEE A
PERIOD OF STRONG NORTH WINDS GUSTING 25-30KT IMMEDIATELY BEHIND THE
FRONT...BEFORE SLOWLY TAPERING OFF OVERNIGHT.

IZZI

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 28, 2:45 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT WED SEP 28 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
245 PM CDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH UP TO HALF DOLLAR
SIZED HAIL AND WIND GUSTS IN EXCESS OF 45 MPH.

  AREAS AFFECTED AND TIMING:

ALONG AND AHEAD OF A COLD FRONT OVER THE MISSOURI OZARKS REGION
THROUGH 8 PM.

  DISCUSSION:

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EARLY THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
AND AHEAD OF THE FRONT. A NARROW BAND OF MODERATE INSTABILITY AND
ADEQUATE WIND SHEAR ALOFT WILL SUPPORT SCATTERED STRONGER
STORMS...MAINLY NEAR THE FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA LATE FRIDAY NIGHT
AND SATURDAY...RESULTING IN WIDELY SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Sep 28, 2:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MINDENMINES             37.48N 94.60W
9/28/2005  0.25 INCH        BARTON             MO   PUBLIC

FEH
Local storm report, Sep 28, 2:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT WED SEP 28 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     5 S GIRARD              37.43N 94.85W
9/28/2005                   CRAWFORD           KS   EMERGENCY MNGR

            LARGE LIMBS DOWN.

FEH
Special weather statement, Sep 28, 3:19 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT WED SEP 28 2005

MOZ070>071-077>083-088>098-101>106-290400-
BARRY-BARTON-CEDAR-CHRISTIAN-DADE-DALLAS-DENT-DOUGLAS-GREENE-
HOWELL-JASPER-LACLEDE-LAWRENCE-MCDONALD-NEWTON-OREGON-OZARK-
PHELPS-POLK-PULASKI-SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT-
319 PM CDT WED SEP 28 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
822 IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR THE FOLLOWING
AREA...

IN MISSOURI THIS WATCH INCLUDES 26 COUNTIES

IN CENTRAL MISSOURI

PHELPS... PULASKI...

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

BARRY... BARTON... CEDAR...
CHRISTIAN... DADE... DALLAS...
DOUGLAS... GREENE... JASPER...
LACLEDE... LAWRENCE... MCDONALD...
NEWTON... OZARK... POLK...
STONE... TANEY... WEBSTER...
WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...AURORA...AVA...
BOLIVAR...BRANSON...BUFFALO...CABOOL...CARTHAGE...CASSVILLE...
EL DORADO SPRINGS...EMINENCE...FORSYTH...FORT LEONARD WOOD...
GAINESVILLE...GALENA...GREENFIELD...HOUSTON...JOPLIN...
KIMBERLING CITY...LAMAR...LEBANON...MANSFIELD...MARSHFIELD...
MONETT...MOUNT VERNON...MOUNTAIN GROVE...NEOSHO...NIXA...OZARK...
PINEVILLE...REPUBLIC...ROGERSVILLE...ROLLA...SALEM...
SPRINGFIELD...STOCKTON...THAYER...THEODOSIA...WAYNESVILLE...
WEST PLAINS...WILLOW SPRINGS AND WINONA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:35 AM CDTDense Fog AdvisorySGFDouglas, Ozark, Stone, Taney3 hr
Sep 28, 2:48 PM CDTSevere Thunderstorm WarningSGFBarton39 min
Sep 28, 3:04 PM CDTSevere Thunderstorm WarningSGFJasper21 min
Sep 28, 3:09 PM CDTSevere Thunderstorm WarningSGFDade49 min
Sep 28, 3:22 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory34 min
Sep 28, 3:33 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Sep 28, 3:52 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Sep 28, 3:54 PM CDTSevere Thunderstorm WarningSGFNewton25 min
Sep 28, 4:07 PM CDTSevere Thunderstorm WarningSGFDouglas68 min
Sep 28, 4:08 PM CDTSevere Thunderstorm WarningSGFBarry30 min
Sep 28, 4:20 PM CDTSevere Thunderstorm WarningSGFTexas, Wright40 min
Sep 28, 4:37 PM CDTSevere Thunderstorm WarningSGFOzark68 min
Sep 28, 5:21 PM CDTSevere Thunderstorm WarningSGFHowell54 min
Sep 28, 5:51 PM CDTSevere Thunderstorm WarningSGFOregon52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.